Montana, 2011

Hail in Montana, July 5, 2011

July 5, 2011 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced 1 hail in Carbon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced 1 hail in Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 5, 8:01 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 5, 8:01 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
901 PM MDT TUE JUL 5 2011

.SHORT TERM...VALID FOR WED AND THU...

STRONGEST STORMS THIS EVENING HAVE BEEN SOUTHWEST OF BILLINGS AS
A WEAK CHUNK OF ENERGY HAS SLID ACROSS THE MOUNTAINS AND COMBINED
WITH SOME WEAK UPSLOPE FLOW TO TRIGGER CONVECTION. ATMOSPHERE WAS
MOIST AND UNSTABLE AND CONVECTION SHOULD BE ABLE TO MAINTAIN
ITSELF PAST SUNSET. ADJUSTED POPS OVER THESE LOCATIONS. LEFT THE
MENTION OF SEVERE IN THE EAST THIS EVENING WITH DEWPOINTS IN THE
UPPER 50S TO LOWER 60S AND A SEVERE THUNDERSTORM OVER NORTHEAST
MONTANA WAS DRIFTING SOUTHEAST TOWARD CUSTER COUNTY. REST OF
FORECAST UNCHANGED. TWH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS AND ENSEMBLES WERE IN GOOD AGREEMENT WITH THE TIMING OF A
COLD FRONT MOVING ACROSS THE AREA DURING THE DAY ON FRIDAY. A LOW
LEVEL JET AHEAD OF THE FRONT WILL PULL IN PRECIPITABLE WATER
VALUES OVER AN INCH EAST OF BILLINGS. AHEAD OF THE FRONT...GFS HAS
SURFACE DEWPOINTS OVER 60 DEGREES AND CAPE VALUES NEAR 2000 J/KG.
HIGH TEMPERATURES FRIDAY WILL GENERALLY BE OVER 90 DEGREES ON THE
PLAINS. THE MAIN SOURCE OF LIFT FOR THE STORMS WILL BE THE
FRONT...THE STRONGER FORCING ASSOCIATED WITH THE UPPER LOW WILL
BE MUCH FARTHER NORTH. BEHIND THE FRONT DEWPOINTS DROP INTO THE
40S AND LOWER 50S AND CAPE VALUES DROP TO NEAR 300 J/KG. EXPECT
LINGERING SHOWERS DURING THE LATE AFTERNOON AND EVENING BEHIND THE
FRONT ON FRIDAY.

SATURDAY DEWPOINTS CONTINUE TO DROP BEHIND THE FRONT WITH COOL AIR
ADVECTION. EXPECT BREEZY CONDITIONS WITH WIND GUSTS OVER 30 MPH
IN THE AFTERNOON. THE MUCH DRIER AIR INCREASES STABILITY AND WILL
CAUSE MOSTLY CLEAR SKIES.

BEYOND SATURDAY...THE UPPER LEVEL FLOW
REMAINS ZONAL. TEMPERATURES WILL BE NEAR NORMAL AND ONLY SLIGHT
CHANCES OF PRECIPITATION. MODELS ARE HINTING AT ANOTHER POTENTIAL
FRONTAL SYSTEM MID TO LATE NEXT WEEK WITH ANOTHER LOW DEVELOPING
OFF THE WEST COAST. RNL

&&

.AVIATION...

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP THIS EVENING...SOME
HAVE BEEN STRONG SOUTHWEST OF BILLINGS...FROM THE BEARTOOTH/
ABSAROKA MOUNTAINS TO JOLIET AND BRIDGER. SOME STORMS MAY YET
BECOME SEVERE. MVFR/IFR CONDITIONS ARE EXPECTED IN HEAVY
RAIN...WITH VFR CONDITIONS PREVAILING ACROSS TH REGION.
THUNDERSTORMS ARE EXPECTED TO DIMINISH OVERNIGHT. SCATTERED
THUNDERSTORMS WILL DEVELOP AGAIN WEDNESDAY AFTERNOON/EVENING.
GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 060/088 061/089 063/089 060/087 059/084 060/087 062/088
    33/T    33/T    42/T    22/T    22/T    22/T    22/T
LVM 050/085 051/086 051/084 049/084 048/082 050/084 051/085
    23/T    33/T    52/T    22/T    22/T    33/T    32/T
HDN 062/091 062/092 063/093 061/089 059/086 060/090 061/090
    33/T    32/T    43/T    22/T    22/T    22/T    22/T
MLS 064/088 065/090 066/091 064/087 062/083 062/088 064/089
    33/T    32/T    43/T    22/T    22/T    23/T    32/T
4BQ 063/089 065/090 066/090 062/088 060/085 062/089 062/088
    33/T    32/T    43/T    32/T    22/T    23/T    32/T
BHK 061/085 065/085 065/088 063/085 061/081 061/084 061/083
    33/T    32/T    44/T    33/T    22/T    23/T    32/T
SHR 057/086 056/088 059/087 057/086 055/083 058/086 058/085
    43/T    43/T    43/T    33/T    32/T    23/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 5, 2:12 PM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MDT TUE JUL 5 2011

MTZ028>042-056>058-063>068-WYZ098-099-062115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
312 PM MDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS COULD BECOME SEVERE OVER FAR SOUTHEASTERN
MONTANA.

RIVERS AND AREA STREAMS WILL REMAIN AROUND OR ABOVE FLOOD STAGE.
STREAM FLOWS WILL BE STRONGER THAN NORMAL. PAY CLOSE ATTENTION TO
RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A THREAT OF THUNDERSTORMS NEARLY EVERY DAY...BUT
THE LOCATION AND STRENGTH OF THE THUNDERSTORMS WILL FLUCTUATE
EACH DAY.

FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE AS THE
WEATHER REMAINS WARM. TAKE STEPS TO PROTECT PROPERTY AND
LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO
FLOODING FROM SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 5, 7:32 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
832 PM MDT TUE JUL 5 2011

MTZ039-056-060330-
EASTERN CARBON MT-RED LODGE FOOTHILLS MT-
832 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 930
PM MDT...

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF RED LODGE...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BRIDGER...JOLIET...FROMBERG...
BOYD...EAST BRIDGER...EDGAR...ROCKVALE AND SILESIA.

THIS INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 100 AND 99.

THIS INCLUDES MONTANA HIGHWAY 310 BETWEEN MILE MARKERS 20 AND 45.

THIS INCLUDES MONTANA STATE HIGHWAY 72 BETWEEN MILE MARKERS 17 AND
21.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4525 10924 4543 10931 4547 10925 4547 10919
      4550 10919 4557 10880 4555 10879 4525 10869
      4522 10870 4521 10891
TIME...MOT...LOC 0232Z 253DEG 18KT 4537 10913

The radar

The Billings radar (KBLX), 57 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carbon

When
July 5, 8:14 PM MST
Where
Carbon County, 1.45 mi W of Boyd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.470, -109.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325489.